Could a Thyroid Problem Explain His Behavior
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Could a Thyroid Problem Explain His Behavior


My 49 year old brother has just been diagnosed bi-polar.  He does have a life time history of poor anger management but we always thoughts it was something he inherited from our father.  I've observed him over the years and have seen his rapid cycling and have been fearful for the safety of not only him but for his family.  He was recently admitted into the V.A. hospital after a suicide attempt, which he stopped himself before it was too late and asked his wife to take him to the hospital where he was admitted for ten days and started on Depakote.  He is 3 years away from military retirement and is fearful that the Army will discharge him because of this diagnosis.   He recently had lab work done which revealed abnormal thyroid levels and the doctor has stated that the thyroid may be the problem and not him being bi-polar.  He is a very friendly person which has been a life-long behavior but the psychologist has told him that being overly friendly is a sign of bi-polar.  Is this true?  Also, can a thyriod problem really cause severe mood swings, obsession with finances, poor personal and professional relationships, and marital infidelity?  I, myself, have hypothyriodism and didn't have such negative behavior before I started on medication.  He is very opposed to putting "drugs" in his body and, I believe, is looking for any proof that would negate the bi- olar diagnosis and he could stop taking the Depakote, which has made a huge difference in his behavior (which he doesn't see).  Thank you for your time.  I know this was to be concise and apologize for it not being so.  I'm just a concerned sister.
 

Dear Ms. S' -- 
That's pretty concise for a fairly complex but very appropriate question.  There is some relationship between bipolar disorder and thyroid problems; we just don't know exactly what -- as we don't know exactly what the problem is for bipolar disorder per se.  But your question is very appropriate:  can the thyroid problem conceivably explain the behavior problem?  after all, there was a lab abnormality and agitation is a symptom of hyperthyroidism (which I presume is what was being invoked; hypothyroidism would not so readily be invoked to explain anger and infidelity, for example).  

I would strongly suspect that your worries are much more likely, namely that bipolar disorder is more the primary problem.  Thyroid abnormalities are fairly common (i.e. abnormal labs at the time of presentation with "manic" symptoms; often resolving to normal even within a few days even before symptoms really begin to do so, in the few cases I know of where for one reason or another we got a TSH at admission and then another within a few days).  But to explain the behaviors you cite on the basis of thyroid would be quite a stretch in anybody's opinion, I suspect.  

And I see how you would worry that being offered such a possible explanation plays right into his wish to explain this as something other than bipolar disorder.  You'd probably like an even stronger statement from me that you could take to the doctor and say "hey, could you tell my brother you were wrong to imply this could be thyroid alone, and tell him he's got to stay on the Depakote?"  The fact that Depakote seemed to help, at least in your view, is a bit of data in the direction of the bipolar hypothesis -- as it's not known to treat thyroid problems, obviously. 

Sometimes somebody like your brother might be willing, because of the need to make sure symptoms are controlled to do well for his remaining 3 years, to work with group of family members and/or friends and go along with their consensus decision, e.g. stay on the Depakote now because a lot of people say they can see a difference; or be willing to listen to their views as he slowly, under his doctor's care, tapers the dose (say by 125mg steps, the smallest practical increment), with the understanding that if the team consensus is that symptoms are returning, he'll return the dose to the prior level.  Sometimes.  Probably more often not, I'd grant you.  It's a tough situation.  Good luck with that. 

Dr. Phelps 


Published February, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?